Alert archive / Washington / Wind Advisories in 2017
Wind Advisory 14, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at May 23, 2017, 4:43 AM PDT for San Juan County, Washington. It took effect at May 23, 2017, 11:00 AM PDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2017, 4:43 AM PDT (11:43 UTC)
- In effect from
- May 23, 2017, 11:00 AM PDT
- Expired
- May 24, 2017, 12:41 AM PDT
- In force
- 14 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781 WWUS76 KSEW 231143 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 443 AM PDT Tue May 23 2017 WAZ001-510-514-240000- /O.NEW.KSEW.WI.Y.0014.170523T1800Z-170524T0600Z/ San Juan County-Admiralty Inlet Area- Eastern Strait of Juan de Fuca- 443 AM PDT Tue May 23 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 11 AM this morning to 11 PM PDT this evening. * WIND...WESTERLY WINDS WILL INCREASE THIS AFTERNOON TO 20 TO 35 MPH AND CONTINUE INTO THIS EVENING WITH GUSTS UP TO 50 MPH POSSIBLE. * SOME AFFECTED LOCATIONS...PORT TOWNSEND...PORT ANGELES AND FRIDAY HARBOR. * TIMING...WINDS ARE EXPECTED TO INCREASE DURING THE AFTERNOON HOURS BEFORE DIMINISHING BY MIDNIGHT TONIGHT * IMPACTS...Winds of this strength can break branches off of trees...topple weakened trees and produce local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
3 follow-up statements
637 WWUS76 KSEW 231732 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1032 AM PDT Tue May 23 2017 WAZ510-240300- /O.UPG.KSEW.WI.Y.0014.170523T1800Z-170524T0600Z/ /O.NEW.KSEW.HW.W.0007.170523T1800Z-170524T0800Z/ Admiralty Inlet Area- 1032 AM PDT Tue May 23 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM PDT WEDNESDAY... The National Weather Service in Seattle has issued a High Wind Warning, which is in effect until 1 AM PDT Wednesday. The Wind Advisory is no longer in effect. * WIND...West winds will peak at speeds of 30 to 40 mph, with gusts of 50 to 60 mph. * SOME AFFECTED LOCATIONS...Whidbey Island and Port Townsend. * TIMING...Winds will increase throughout this afternoon, peaking from about 4 to 10 pm. * IMPACTS...Winds of this strength can topple trees and produce power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can topple trees onto roads, vehicles, and rooftops. Falling trees or large branches have been known to cause fatalities during windstorms. Downed power lines can cause power outages lasting a couple of hours or longer. Secure loose outdoor objects such as light-weight patio furniture and trash cans. Be ready for the possibility of interruptions to power service this evening. && $$ WAZ507-240300- /O.EXB.KSEW.WI.Y.0014.170524T0000Z-170524T0800Z/ Everett and Vicinity- 1032 AM PDT Tue May 23 2017 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM PDT WEDNESDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 5 PM this afternoon to 1 AM PDT Wednesday. * WIND...Northwest winds of 20 to 30 mph with gusts near 40 mph are expected this evening. * SOME AFFECTED LOCATIONS...Everett, Mukilteo, Lynnwood, and Edmonds. * TIMING...Winds will quickly come up this evening, with peak speeds during the mid-late evening hours. * IMPACTS...Winds of this strength can break branches off of trees...topple weakened trees and produce local power outages. Tree-related and power-related impacts may be greater than usual for winds of this magnitude given the less common northwesterly wind direction, as well as added wind resistence from fully leafed trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects such as light-weight patio furniture and trash cans. Be ready for the possibility of interruptions to power service this evening. && $$ WAZ001-514-240300- /O.EXT.KSEW.WI.Y.0014.170523T1800Z-170524T0800Z/ San Juan County-Eastern Strait of Juan de Fuca- 1032 AM PDT Tue May 23 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PDT WEDNESDAY... * WIND...West winds peaking at speeds of 25 to 35 mph with gusts near 45 mph. * SOME AFFECTED LOCATIONS...Sequim, Dungeness, and southern tips of San Juan and Lopez Islands. * TIMING...Winds will increase throughout this afternoon, peaking from about 4 to 10 pm. * IMPACTS...Winds of this strength can break branches off of trees...topple weakened trees and produce local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects such as light-weight patio furniture and trash cans. Be ready for the possibility of interruptions to power service this evening. A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
820 WWUS76 KSEW 240230 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 730 PM PDT Tue May 23 2017 WAZ510-240800- /O.CON.KSEW.HW.W.0007.000000T0000Z-170524T0800Z/ Admiralty Inlet Area- 730 PM PDT Tue May 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PDT WEDNESDAY... * WIND...West winds will peak at speeds of 30 to 40 mph, with gusts of 50 to 60 mph. * SOME AFFECTED LOCATIONS...Whidbey Island and Port Townsend. * TIMING...The strongest winds will be between 7 to 10 pm. KNUW reported a sustained wind of 41 mph, gusting to 56 mph, at 7 PM. * IMPACTS...There have been scattered reports of power outages due to downed power lines. Several trees have fallen across area roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can topple trees onto roads, vehicles, and rooftops. Falling trees or large branches have been known to cause fatalities during windstorms. Downed power lines can cause power outages lasting a couple of hours or longer. Secure loose outdoor objects such as light-weight patio furniture and trash cans. Be ready for the possibility of interruptions to power service this evening. && $$ WAZ001-507-514-240800- /O.CON.KSEW.WI.Y.0014.000000T0000Z-170524T0800Z/ San Juan County-Everett and Vicinity- Eastern Strait of Juan de Fuca- 730 PM PDT Tue May 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PDT WEDNESDAY... * WIND...Northwest winds of 20 to 30 mph with gusts near 40 mph are occurring this evening. * SOME AFFECTED LOCATIONS...Everett, Mukilteo, Lynnwood, Edmonds, Port Angeles, Sequim, and Friday Harbor. * TIMING...The strongest winds will occur between 7 PM and 10 PM. * IMPACTS...Isolated power outages from downed lines have occurred. Some trees have fallen. These impacts will continue as unusually strong northwest winds continue this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects such as light-weight patio furniture and trash cans. Be ready for the possibility of interruptions to power service this evening. && $$ www.weather.gov/seattle
588 WWUS76 KSEW 240741 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1241 AM PDT Wed May 24 2017 WAZ510-240845- /O.CAN.KSEW.HW.W.0007.000000T0000Z-170524T0800Z/ Admiralty Inlet Area- 1241 AM PDT Wed May 24 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Seattle has cancelled the High Wind Warning. Winds in the Admiralty Inlet area have fallen below High Wind Warning and Wind Advisory thresholds. As such...the High Wind Warning has been cancelled. $$ WAZ001-507-514-240845- /O.CAN.KSEW.WI.Y.0014.000000T0000Z-170524T0800Z/ San Juan County-Everett and Vicinity- Eastern Strait of Juan de Fuca- 1241 AM PDT Wed May 24 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Seattle has cancelled the Wind Advisory. Winds over the area have fallen below advisory criteria and thus...the wind advisory has been cancelled. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at May 23, 3:40 AM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 23, 3:40 AM PDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
340 AM PDT Tue May 23 2017
.SYNOPSIS...Strong onshore flow will develop today as an upper level
trough rapidly moves toward Western Washington. This will bring
clouds and cooler temperatures for Wednesday. This upper trough will
weaken and shift east Thursday and an upper ridge arrives next
weekend.
&&
.SHORT TERM...Conditions continue to cool this early morning with
temps in most locations dipping into the 50s...with Sea-Tac being
the only exception at the time of this writing sitting at 61. While
given current conditions a peek at the radar seems
superfluous...must admit there have been a series of strange
echoes...particularly just off the coast. Trying to match radar with
IR satellite imagery shows that nothing should be there. Will pass
this discrepancy to next shift.
As stated in the synopsis, and approaching upper level ridge will
result in strong onshore flow today bringing breezy to windy
conditions over portions of W WA. This particular set up with pretty
impressive gradients looks to bring wind advisory conditions this
afternoon and evening to the San Juans, the Eastern Strait and
Admiralty Inlet areas...and as such will be issuing that with the
morning forecast package. Models also suggest some precip moving in
with this front but at this time it looks to be confined to mainly
the Cascades and not really impacting the majority of lowland areas.
It is worth a mention that both NAM and GFS are suggesting a
possible Puget Sound Convergence Zone tonight just short of
midnight...however it looks to be rather short-lived. Did not
include this possibility in the forecast proper but will pass on to
day shift for potential inclusion in afternoon package. Although W
WA ends up on the back side of the trough by late Wed
morning...precip signatures look to linger over the higher
elevations and even bleeding some slight chance pops into some
lowland areas. The big headline for Wed though will be the cool off
in temps down into 60s for much of the area. This cooldown will not
last long...as upper level ridging builds over the Pacific and as
such...temps rebound back into the upper 60s/lower 70s for Thursday.
This will also serve to further limit any precip to near the Cascade
crest...thanks to a bit of instability from minor shortwave
disturbances...and thus resuming a mostly dry forecast for the
lowlands. SMR
.LONG TERM...By Friday, upper level ridging is in full control of
the area, wrapping up any precip threat and ramping up temps once
again making for a pretty warm weekend...inland lowland highs for
Friday in the mid to upper 70s and for Saturday in the lower 80s.
Some slow, gradual cooling will start on Sunday as the ridge axis
shifts eastward over the Cascade crest. Models once again want to
bring in some precip Sunday and Monday...mostly driven by a mix of
instability and terrain and thusly limited to higher elevations.
Likely will not see a change in the weather pattern until the middle
of next week...although models are in disagreement on when/how this
will occur. GFS is faster at bringing a trough in for next Tue
evening while the ECMWF holds off on the trough til at least next
Wed. Neither solution looks particularly...coherent...leaving a
particularly high lack of confidence. SMR
&&
.AVIATION...The upper level ridge axis has shifted east of the
Cascades overnight ahead of the approaching upper level low moving
down the British Columbia Coast. Light westerly flow aloft with
moderate onshore flow this morning. The air mass will remain
generally dry today with VFR conditions. The exception is the coast
where onshore flow and stratus will result in IFR CIGs. Strengthening
onshore flow today and the resulting strong push this afternoon and
evening will spread stratus through the Strait and into the interior
Tuesday Tuesday night. In addition, surface winds will become gusty
winds particularly during the afternoon and evening hours.
KSEA...VFR conditions today. Light northerly winds this morning will
become southwesterly 8-10 KT around midday and gusty late in the
afternoon, then northerly 10-12 KT during the evening.
&&
.MARINE...Moderate onshore flow this morning will strengthen this
afternoon as an upper level trough approaching from the NW will
result in a very strong marine push. Gale force westerlies are
expected to develop through the Strait of Juan De Fuca around
midday with peak winds of 35-45 KT possible late in the afternoon or
early evening. Gale force winds are also expected to spread into the
northern interior waters and Admiralty Inlet late in the afternoon
and evening. This system will also support SCA winds and seas
through all other area waters. In addition a steep, fresh swell will
affect the coastal waters through Wednesday night. Onshore flow will
ease late tonight and linger through Friday with strongest winds
and seas occuring during the late afternoon and evening hours.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 11 AM this morning to 11 PM PDT this evening
for Admiralty Inlet Area-Eastern Strait of Juan de Fuca-San
Juan County.
PZ...Small Craft Advisory until 5 PM PDT Wednesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory until 9 AM PDT this morning for Central
U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning from 9 AM this morning to 5 AM PDT Wednesday for
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 2 PM this afternoon to 2 AM PDT Wednesday for
Admiralty Inlet-Northern Inland Waters Including The San
Juan Islands.
Small Craft Advisory from noon today to 5 PM PDT Wednesday for
West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 5 PM this afternoon to 11 PM PDT this
evening for Puget Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:32 AM PDT | High Wind Warning | SEW | 14 hr | |
| May 23, 3:01 PM PDT | Small Craft Advisory for Rough Bar | SEW | 15 hr | |
| May 23, 3:28 PM PDT | Gale Warning | SEW | 4 hr | |
| May 23, 3:28 PM PDT | Storm Warning | SEW | 9 hr |
Nearby
Wind Advisories in Washington, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.